Hail, Pender
- When
- June 9, 4:32 PM EST to 4:34 PM EST
- Where
- Pender County, 0.66 mi ESE of Bells Xrds
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.425, -77.960
Report of nickel size hail along NC Highway 210.
Severe thunderstorms developed in a very unstable airmass after a day of record heat. Afternoon high temperatures were around 100 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Severe thunderstorms developed in a very unstable airmass after a day of record heat. Afternoon high temperatures were around 100 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 9, 2:50 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT MON JUN 9 2008
.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL EXTEND WESTWARD ACROSS THE FORECAST AREA
THROUGH TUESDAY AS A WEAK TROUGH PREVAILS ACROSS THE INTERIOR
CAROLINAS. THE ASSOCIATED WARM SOUTHERLY FLOW WILL ALLOW ABOVE
NORMAL TEMPERATURES TO CONTINUE THROUGH MID WEEK. A WEAK FRONT WILL
PUSH SOUTH ACROSS THE CAROLINAS WEDNESDAY AND THURSDAY AND THEN WILL
STALL SOUTH OF THE AREA DURING FRIDAY. BERMUDA HIGH PRESSURE WILL
BECOME RE-ESTABLISHED OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SET ANOTHER RECORD MAX TEMP AT ILM AS TEMP MADE
IT TO 101 VERY BRIEFLY THIS PAST HOUR BEFORE SEA BREEZE MOVED
THROUGH. MANY PLACES PASSED 100 DEGREES THIS AFTERNOON WITH HEAT
INDICES REACHING NEAR 105 IN PLACES SO FAR. SOME SHOWERS POPPED UP
ALONG THE SANDHILLS OVER THE PAST HOUR. SREF SHOWING GREATEST CHC OF
PCP IN THIS LOCATION THIS AFTN. WITH STEERING FLOW AT 2 KTS...NOT
EXPECTING MUCH MOVEMENT OF THESE STORMS. THEY SHOULD PULSE UP AND
MAY PRODUCE SOME SMALL HAIL AND BRIEF HEAVY RAIN. KEPT ISOLATED
SHWRS/TSTMS THROUGH THIS EVENING IN OUR WESTERN MOST COUNTIES.
STRONG RIDGE ALOFT THAT WAS RESPONSIBLE FOR THE EXCESSIVE HEAT WILL
FINALLY BEGIN TO SHIFT OFF SHORE...BUT HEIGHTS WILL BE SLOW TO FALL.
EXPECT ANOTHER WARM NIGHT WITH TEMPS IN THE LOWER TO MID 70S. ONCE
SWRS/TSTMS DISSIPATE THIS EVENING AFTER HEATING CUTS OFF...EXPECT
SKIES TO BECOME MAINLY CLEAR OVERNIGHT.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MID LEVEL RIDGE SHOWS SIGNS OF BREAKING DOWN A
BIT THROUGH THE PERIOD ALLOWING AT LEAST LOW POPS TO ENTER THE
FORECAST BUT NOT UNTIL WEDNESDAY. THE STORY FOR TUESDAY REMAINS THE
EXTREMELY WARM TEMPERATURES.
HAVE FOLLOWED THE RECENT TREND OF LEANING JUST BELOW THE MAV
GUIDANCE INLAND WITH JUST A NOTCH OR TWO ABOVE FOR THE COASTAL
AREAS. THIS MEANS TRIPLE DIGITS IN LUMBERTON AND DARLINGTON WITH
UPPER 90S ELSEWHERE SANS JUST ALONG THE COAST. DIURNAL TREND OF
SLIGHTLY LOWER AFTERNOON DEWPOINTS EQUATES TO HEAT INDICES OF JUST
UNDER ADVISORY CRITERIA. MAX TEMPERATURES STEP DOWN A BIT WEDNESDAY
UNDER SLIGHTLY MORE CLOUD COVER AND 850MB TEMPERATES WHICH COOL
ABOUT TWO DEGREES.
REGARDING POPS...FORCING STILL LACKING TUESDAY AND VERY SUBTLE
WEDNESDAY AS SURFACE FRONT DROPS DOWN FROM THE NORTH. THE GFS HAS
BEEN CONSISTENT IN PLACING POPS NORTH OF THE AREA WHILE SPORADIC IN
OTHER AREAS. WILL PLACE THE HIGHEST POPS NORTH FOR WEDNEDAY
AFTERNOON AND EVENING TRIMMING BACK AS YOU GO SOUTH.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 PM MONDAY...850 MB HIGH SHIFTS OFF THE COAST BY THURSDAY
WITH A BACKDOOR FRONT BARELY MAKING IT TO THE REGION AND THE HIGH
FINALLY APPEARS TO BE SHUNTED FARTHER TO THE EAST AND SOUTHEAST WITH
FRONT APPROACHING THE COASTAL CAROLINAS ON SUNDAY INTO MONDAY. THE
BIGGEST IMPACT IS THE DROP IN THE ABOVE AVERAGE HIGH TEMPERATURES TO
VALUES CLOSER TO NORMAL. CHANCES FOR POPS CONTINUE TO BE SEEN FOR
WEDNESDAY AND THURSDAY WITH FRONTAL BOUNDARY APPROACHING FROM THE
NORTH AND THE NEXT BEST CHANCE WILL BE LATE SATURDAY INTO SUNDAY
WITH FRONT APPROACHING FROM THE WEST.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH TUESDAY 18Z. WESTERLY WINDS AT
FLO/LBT WILL BECOME SOUTH SOUTHWEST BY MID AFTERNOON. THE SEA BREEZE
HAS MOVED THROUGH MYR/CRE AND WILL MOVE THROUGH ILM EARLY TO MID
AFTERNOON. A FEW TO SCATTERED CU POSSIBLE THIS AFTERNOON. COULD BE
SOME ISOLATED SHOWERS FROM FLO-LBT THIS AFTERNOON. BUT THE LACK OF
SUFFICIENT MOISTURE AND THE PRESENCE OF A SUBSIDENCE INVERSION
SHOULD KEEP ANY DEVELOPMENT ISOLATED AND IN THE FORM OF SHOWERS.
WINDS BEGIN TO DECREASE AFTER 00Z...EVENTUALLY BECOMING SOUTHWEST
AROUND 5 KNOTS AFTER 06Z. WESTERLY WINDS EXPECTED EARLY TUESDAY.
OUTLOOK THROUGH FRIDAY...A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON/EVENING.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...KEPT WIND SPEEDS UP A LITTLE MORE OVERNIGHT IN A
LLJ. SEAS SHOULD INCREASE SLIGHTLY INTO THE 2 TO 3 FT RANGE AS
PERSISTENT SW TO W WINDS WILL COMBINE WITH A LONGWAVE SWELL OF
AROUND 2 FT. SEAS IN THE OUTER WATERS MAY REACH NEAR 4 FT FOR A
SHORT TIME.
MID TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MODEST SOUTHWEST FLOW OF 10-15 KNOTS WILL
PERSIST THROUGH THE PERIOD AS THE GRADIENT REMAINS RATHER WEAK.
BOUNDARY SLIPS SOUTH EARLY THURSDAY WITH A BRIEF WIND SHIFT TO NE.
SEAS OF 2-4 FEET WILL PERSIST AS WELL.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...CONTINUE WITH THE SEAS OF 2 TO 3 FEET UNTIL
SATURDAY EVENING WITH INCREASE IN WINDS IN RESPONSE TO TIGHTENING
GRADIENT FROM THE FRONT. SEAS ARE FORECAST BY WAVEWATCH AND REEFCAST
TO INCREASE TO 4 TO 5 FT LATE SATURDAY AND THIS MATCHES WIND
FORECAST FROM MEDIUM RANGE MODELS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ032>034-039-
046.
NC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ087-096-097-
099>101.
MARINE...NONE.
&&
SYNOPSIS...SHK
NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...DRH
AVIATION...MRRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1144 AM EDT MON JUN 9 2008 NCZ087-096-097-099>101-SCZ032>034-039-046-101545- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-FLORENCE-MARION- HORRY-WILLIAMSBURG-GEORGETOWN- 1144 AM EDT MON JUN 9 2008 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY... AFTERNOON HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 102 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ017-023-024-101545- MARLBORO-DARLINGTON-DILLON- 1144 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EARLY EVENING HEAT INDICES WILL CLIMB TO BETWEEN 101 AND 104 DEGREES...JUST SHY OF HEAT ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY... AFTERNOON HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 102 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-101545- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1144 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 338 PM EDT MON JUN 9 2008 SCZ023-092045- DARLINGTON- INCLUDING THE CITY OF...DARLINGTON 338 PM EDT MON JUN 9 2008 ...SLOW MOVING THUNDERSTORM NEAR DOVESVILLE... AT 335 PM...RADAR INDICATED A STRONG AND SLOW MOVING THUNDERSTORM NEAR DOVESVILLE. THIS STORM IS DRIFTING SOUTHEAST AT 2 MPH AND WILL HAVE VERY HEAVY RAIN AND POSSIBLE HAIL AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. UP TO TWO INCHES OF RAINFALL IS POSSIBLE WITH PONDING ON THE ROADWAYS LIKELY. MOTORISTS SHOULD EXERCISE CAUTION IN THIS AREA. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 2 NE HARTSVILLE 34.39N 80.06W
06/09/2008 E0.88 INCH DARLINGTON SC EMERGENCY MNGR
NICKEL SIZE HAIL WAS REPORTED.
&&
LOEWENTHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT MON JUN 9 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL HARTSVILLE 34.37N 80.09W
06/09/2008 E0.75 INCH DARLINGTON SC PUBLIC
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
455 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL HARTSVILLE 34.37N 80.08W
06/09/2008 E1.00 INCH DARLINGTON SC TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL FELL. LARGE LIMBS WERE ALSO
BLOWN DOWN.
&&
LOEWENTHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 517 PM EDT MON JUN 9 2008 SCZ017-023-092230- MARLBORO-DARLINGTON- INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON 517 PM EDT MON JUN 9 2008 ...STRONG THUNDERSTORMS WEST OF HARTSVILLE... AT 515 PM...RADAR INDICATED A STRONG THUNDERSTORM WEST OF HARTSVILLE. OTHER STORMS WERE LOCATED EAST OF BENNETTSVILLE. THE STORMS STILL HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG WINDS...HOWEVER THEY SHOULD BEGIN TO DIMINISH IN INTENSITY BY 545 PM. THE STORMS ARE SLOW MOVING...AND COULD PRODUCE AN ADDITIONAL THREE QUARTERS OF AN INCH OF RAINFALL BEFORE ENDING AFTER 6 PM. MOTORIST SHOULD BE ALERT TO PONDING ON THE ROADWAYS...WITH SOME DITCHES OVERFLOWING THERE BANKS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM. 43
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
529 PM EDT MON JUN 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 3 WSW HARTSVILLE 34.35N 80.14W
06/09/2008 E1.00 INCH DARLINGTON SC PUBLIC
QUARTER SIZE HAIL FROM SHUG SMOKEHOUSE GRILL IN
KELLYTOWN.
&&
HAWKINSThe Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Report of nickel size hail along NC Highway 210.
Two trees, up to 14 inches in diameter, fell onto house.
Report of penny size hail.
Report of nickel size hail along Barker Ten Mile Road.
A spotter measured hail size.
Trees were blown down in Howellsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115276, 115280, 115282, 115287, 115294, 115295.